Proton pump inhibitors associated with low risk of cutaneous lupus

Proton pump inhibitors (PPIs) are associated with very infrequent cases of subacute cutaneous lupus erythematosus (SCLE), the MHRA has highlighted.

PPIs are used for management of acid-related conditions such as Zollinger-Ellison syndrome, reflux oesophagitis, gastric and duodenal ulcers. | iStock
PPIs are used for management of acid-related conditions such as Zollinger-Ellison syndrome, reflux oesophagitis, gastric and duodenal ulcers. | iStock

Patients treated with PPIs who develop skin lesions (especially in sun-exposed areas) accompanied by arthralgia should avoid exposing the skin to sunlight. Prescribers should consider:

Further information
View PPIs drug records

  • SCLE as a possible diagnosis
  • stopping use of the PPI unless it is imperative for a serious acid-related condition
  • that a patient who develops SCLE with a particular PPI may be at risk of the same reaction with another PPI.
In most cases, symptoms resolve on withdrawal of the PPI; topical or systemic steroids might be necessary for treatment of SCLE only if there are no signs of remission after a few weeks or months.

SCLE is a non-scarring dermatosis that can develop in sun-exposed areas.  It is characterised by polycyclic erythematous scaly papular plaques or confluent psoriasiform papulosquamous lesions, which may be accompanied by arthralgia. Drug-induced SCLE can occur weeks, months or even years after exposure to the drug.

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Already registered?
Sign in